West Virginia, 2020

Hail and Damaging Winds in West Virginia, August 25, 2020

August 25, 2020 · NWS PBZ · 7 events in 5 counties and zones

The latest shortwave in a series of such disturbances passed across the region during the afternoon of August 25th. The Storm Prediction Center painted the Upper Ohio Valley with a risk for scattered severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

The latest shortwave in a series of such disturbances passed across the region during the afternoon of August 25th. The Storm Prediction Center painted the Upper Ohio Valley with a risk for scattered severe storms. The storms began to develop in the lee of Lake Erie around midday. The storms were able to take advantage of a frontal boundary sagging towards I-70. Shear and increasing instability favored multicells and short bowing segments initially. Activity was eventually able to congeal into a linear MCS as it crossed the Mason-Dixon Line during the evening hours.

Damage in northern West Virginia was mainly limited to trees and power lines from the thunderstorm wind, although one instance of roof damage was reported. Also, an instance of large hail was observed in Preston County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 25, 2:31 PM EST, 4 minutes earlier.

Area forecast discussion, Aug 25, 2:31 PM EST, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
331 PM EDT Tue Aug 25 2020

.SYNOPSIS...
Strong to severe storms will move quickly southward and will clear
the region by early this evening. Temperatures will be a bit cooler
overnight.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Update to adjust PoPs and line of storms rushes southward. Northern
part of the watch has been cleared and will continue to clear
more counties once the convection shifts further southward.

Convection will weaken and wane into the late evening and overnight
hours as shortwave ridging suppresses residual showers and clouds.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Another shortwave is projected for Wednesday passage. That system
will pull the frontal boundary north and eastward once again and
destabilize the area via increased dewpoints and warmth. Deep layer
shear remains favorable for severe and the Upr OH rmns under a slight
svr risk. Primary problem will again be damaging gusts during the
mid afternoon with weakening toward evening.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Flow is expected be remain relatively fast and become more zonal for
the latter half of the week. This will support a series of
progressive shortwave passages with periodic rain chance fueled by
the northern fringe of tropical moisture funneling over the mid
Atlantic region. A stronger cold front/trough passage is indicated
for the weekend to continue the rain chance. Expect seasonable
temperature throughout.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Storms will advance through the entire region this afternoon as a
shortwave crosses the Great Lakes. Strong wind gusts are likely to be
embedded within convection due deep wind shear aloft and dry air
accelerated to the surface; MVFR to IFR vis may occur during heavy
downpours. In areas separated from convection, VFR will prevail.

Showers and storms will fizzle out after dark; with dry air advancing
into the region VFR will prevail.

A new shortwave tomorrow will create thunderstorm chances again in
the afternoon in eastern Ohio; added VCTS for ZZV but more sites may
need to be added later.

.Outlook...
VFR conditions will largely prevail through much of this week with
only periodic restrictions due to thunderstorms and morning fog.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 25, 12:26 PM EST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
126 PM EDT Tue Aug 25 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-261730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
126 PM EDT Tue Aug 25 2020

...SEVERE THUNDERSTORM WATCH 449 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk for severe thunderstorms on Wednesday. The
primary hazard will be damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 25, 1:52 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
252 PM EDT Tue Aug 25 2020

OHZ050-059-069-PAZ029-031-WVZ002>004-251930-
Monroe-Jefferson-Belmont-Greene-Washington-Marshall-Brooke-Ohio-
252 PM EDT Tue Aug 25 2020

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL
AND GUSTY WIND WILL AFFECT SOUTH CENTRAL JEFFERSON...NORTHEASTERN
MONROE...CENTRAL BELMONT...SOUTHWESTERN WASHINGTON...NORTHWESTERN
GREENE...OHIO...MARSHALL AND SOUTHERN BROOKE COUNTIES...

At 252 PM EDT, strong thunderstorms were clustered near Martins
Ferry, moving east at 30 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Wheeling...                       Moundsville...
Martins Ferry...                  St. Clairsville...
Bellaire...                       Warwood...
Bethlehem...                      West Liberty...
Triadelphia...                    Clearview...
Valley Grove...                   Shadyside...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 215 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 12.
  Interstate 79 in Pennsylvania between mile markers 29 and 30.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3991 8121 4022 8071 4011 8018 3976 8049
TIME...MOT...LOC 1852Z 283DEG 26KT 4009 8079
Local storm report, Aug 25, 1:54 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     TSTM WND DMG     WORTHINGTON             40.84N  79.63W
08/25/2020                   ARMSTRONG          PA   PUBLIC

            TREES AND POWER LINES REPORTED DOWN IN WORTHINGTON PA

&&

EVENT NUMBER PBZ2001238

BROWN
Special weather statement, Aug 25, 2:13 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
313 PM EDT Tue Aug 25 2020

WVZ012-021-251945-
Marion-Wetzel-
313 PM EDT Tue Aug 25 2020

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT WETZEL AND SOUTHWESTERN MARION COUNTIES...

At 313 PM EDT, strong thunderstorms were clustered over Pine Grove,
or 8 miles southeast of New Martinsville, moving southeast at 30 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
New Martinsville...               Mannington...
Pine Grove...                     Jacksonburg...
Smithfield...                     Grangeville...
Wileyville...                     Big Run...
Reader...                         Rachel...
Folsom...                         Porters Falls...

LAT...LON 3944 8056 3943 8058 3945 8058 3944 8061
      3947 8064 3946 8067 3948 8067 3947 8071
      3955 8079 3956 8082 3960 8085 3958 8088
      3959 8090 3968 8085 3956 8027 3944 8035
      3947 8049 3946 8051 3943 8052 3943 8054
TIME...MOT...LOC 1913Z 296DEG 25KT 3957 8072
Local storm report, Aug 25, 2:28 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             ISELIN                  40.56N  79.39W
08/25/2020  M1.25 INCH       INDIANA            PA   PUBLIC

&&

EVENT NUMBER PBZ2001239

BROWN
Local storm report, Aug 25, 2:32 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
332 PM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 S FLUSHING            40.13N  81.07W
08/25/2020  E1.00 INCH       BELMONT            OH   PUBLIC

&&

EVENT NUMBER PBZ2001240

BROWN
Special weather statement, Aug 25, 2:35 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
335 PM EDT Tue Aug 25 2020

OHZ059-068-069-WVZ004-012-252000-
Monroe-Noble-Belmont-Marshall-Wetzel-
335 PM EDT Tue Aug 25 2020

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL
AND GUSTY WIND WILL AFFECT MONROE...SOUTHWESTERN BELMONT...
NORTHEASTERN NOBLE...NORTHWESTERN WETZEL AND SOUTHWESTERN MARSHALL
COUNTIES...

At 335 PM EDT, strong thunderstorms were clustered over Woodsfield,
moving southeast at 25 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
New Martinsville...               Woodsfield...
Paden City...                     Powhatan Point...
Sardis...                         Beallsville...
Clarington...                     Summerfield...
Lewisville...                     Jerusalem...
Wilson...                         Cameron...

LAT...LON 3961 8095 3959 8098 3978 8140 3995 8125
      3995 8124 3996 8123 3982 8070 3959 8087
      3958 8089
TIME...MOT...LOC 1935Z 303DEG 22KT 3979 8113

The radar

The Pittsburgh radar (KPBZ), 81 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
August 25, 2:35 PM EST
Where
Marshall County, 0.53 mi W of Moundsville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
39.920, -80.740

Several trees were reported down in Moundsville, and there were also non-specific reports of roof damage.

Thunderstorm Wind, Wetzel

When
August 25, 3:01 PM EST
Where
Wetzel County, 0.87 mi NW of New Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
39.660, -80.860

Multiple trees and power lines were reported to be down across the county.

Thunderstorm Wind, Monongalia

When
August 25, 3:07 PM EST
Where
Monongalia County, Wadestown
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
39.680, -80.330

Trees and power lines were reported down in the area of Wadestown.

Thunderstorm Wind, Marion

When
August 25, 3:22 PM EST
Where
Marion County, 0.69 mi S of Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.590, -80.250

Several large trees, as well as power lines, were downed in the area.

Thunderstorm Wind, Marion

When
August 25, 3:25 PM EST
Where
Marion County, 0.69 mi N of Grant Town
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
39.560, -80.180

Several large trees, as well as power lines, were reported down in the area.

Thunderstorm Wind, Marion

When
August 25, 3:29 PM EST
Where
Marion County, Montana
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
39.530, -80.120

Large trees were downed, and several trees came down on power lines as well.

Hail, Preston

When
August 25, 4:16 PM EST
Where
Preston County, 0.53 mi W of Erwin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.300, -79.640

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916336, 916337, 916338, 916339, 916340, 916341, 917143.